Alert archive / South Carolina / Tornado Warnings in 2008
Tornado Warning 5, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Mar 4, 2008, 7:44 PM EST for Aiken County, Lexington County, South Carolina. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 4, 2008, 7:44 PM EST (00:44 UTC)
- Expired
- Mar 4, 2008, 8:15 PM EST
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Lexington County, SC
The radar
The Columbia radar (KCAE), 14 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 4, 8:08 PM EST | TSTM WND DMG | 2 S Pelion, SC | ONE LARGE TREE DOWN BLOCKING RIGHT SIDE OF ROAD. |
| Mar 4, 8:08 PM EST | TSTM WND DMG | 4 Sw Gaston, SC | SKYWARN NET REPORTS TREES DOWN AT HWY 6 AND WE JEFFCOAT ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 4, 6:27 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 473 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KCAE 050045
TORCAE
SCC003-063-050115-
/O.NEW.KCAE.TO.W.0005.080305T0044Z-080305T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
744 PM EST TUE MAR 4 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
NORTHEASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 815 PM EST
* AT 740 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES
SOUTHWEST OF WAGENER...OR 24 MILES SOUTHWEST OF GASTON...MOVING
NORTHEAST AT 50 MPH.
* THE TORNADO WILL BE NEAR...
WAGENER BY 750 PM
RED BANK BY 805 PM EST...
SOUTH CONGAREE AND GASTON BY 810 PM EST...
PINE RIDGE...CAYCE...SPRINGDALE BY 815 PM EST...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EST WEDNESDAY MORNING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3386 8104 3384 8103 3383 8104 3379 8104
3358 8140 3366 8152 3404 8114 3391 8101
3389 8101
TIME...MOT...LOC 0044Z 227DEG 45KT 3365 8141
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Mar 4, 6:44 PM EST, 1 hour earlier.
Area forecast discussion, Mar 4, 6:44 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
644 PM EST TUE MAR 4 2008
.SYNOPSIS...
LOW PRESSURE CONTINUES TO MARCH NORTHEAST INTO THE OHIO VALLEY.
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT WILL
CONTINUE TO CROSS THE AREA THIS EVENING AND MOVE OFFSHORE
OVERNIGHT. ON WEDNESDAY HIGH PRESSURE WILL BUILD INTO THE AREA
WITH MOSTLY SUNNY SKIES AND REMAIN OVER THE AREA THROUGH THURSDAY
NIGHT.
&&
.NEAR TERM /UNTIL 2 AM WEDNESDAY MORNING/...
COLD FRONT CONTINUES TO APPROACH FROM THE WEST. INCREASING SHEAR
WITH LOW TO MID LEVEL ROTATION POSSIBLE NOW THROUGH 2 AM. AFTER
CONFERENCE CALL WITH SPC...A TORNADO WATCH WAS ISSUED FOR ALL
OF THE CAE CWA UNTIL 2 AM.
&&
.SHORT TERM /2 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
LOW PRESSURE WILL MARCH THROUGH THE OHIO VALLEY OVERNIGHT WITH A
COLD FRONT MOVING ACROSS SC AND INTO THE ATLANTIC BASIN DURING THE
EARLY MORNING HOURS. SHOWERS WILL CONTINUE TO MOVE ACROSS THE
REGION OVERNIGHT WITH EMBEDDED THUNDERSTORMS. MAIN QUESTIONS WITH
THE FRONT WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS. WINDS
WILL BE THE MAIN THREAT AS 850 MB WINDS WILL BE 60 KNOTS AND 700
MB WINDS AROUND 75 KNOTS. WITH THE EXTENSIVE CLOUD COVER LIMITING
HEATING TODAY MUCH OF THE SEVERE THREAT HAS BEEN LIMITED...HOWEVER
WITH THE NORTHEAST MOVEMENT RAINFALL TOTALS OF ONE INCH OR GREATER
CAN BE EXPECTED FOR MANY LOCATIONS. BY MIDNIGHT THE FRONT WILL
HAVE PUSHED ACROSS THE MIDLANDS WITH SKIES SLOWLY BEGINNING TO
CLEAR BY DAYBREAK. THE WINDS WILL ALSO BE AN ISSUE...WITH WINDS
GUSTING TO 30-35 MPH THIS AFTERNOON WITH A BIT HIGHER WINDS
EXPECTED THIS EVENING. AS THE FRONT MOVES OFFSHORE OVERNIGHT AND
THE GRADIENT WEAKENS WINDS WILL SUBSIDE...REACHING 10-15 MPH BY
MORNING. AS A RESULT THE LAKE WIND ADVISORY WILL REMAIN IN PLACE
THROUGH 5 AM. HIGH PRESSURE WILL BUILD OVER THE REGION WITH
SLIGHTLY COOLER AND MUCH DRIER AIR MOVING INTO THE REGION. THE
HIGH PRESSURE WILL REMAIN IN CONTROL OF THE AREA THROUGH THURSDAY
NIGHT WITH TEMPERATURES REBOUNDING TO THE LOW 70S BY THURSDAY
AFTERNOON.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
LITTLE CHANGE IN THE LONG TERM AS THE FOCUS TODAY HAS CENTERED
AROUND THE POTENTIAL FOR SEVERE WEATHER. ON FRIDAY ANOTHER QUICK
MOVING SYSTEM WILL PROVIDE ANOTHER CHANCE OF PRECIPITATION TO THE
REGION AND MOVE OUT OF THE AREA BY SATURDAY MORNING. HIGH PRESSURE
WILL AGAIN RETURN ON SATURDAY AND REMAIN THROUGH THE END OF THE
LONG TERM FORECAST.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
CURRENTLY A COMPLEX STORM SYSTEM IS CENTERED OVER THE CENTRAL
KENTUCKY WITH A TRAILING COLD FRONT EXTENDING SOUTHWARD THROUGH
WESTERN GEORGIA AND THE FLORIDA PANHANDLE. STRONG WINDS ASSOCIATED WITH
AN 850 MB JET STREAK AHEAD OF THE FRONT WILL CONTINUE TO BRING
STRONG SOUTH WINDS ACROSS THE AREA. THE WINDS WILL CONTINUE UNTIL
LATE THIS EVENING WITH GUSTS TO 35 KNOTS POSSIBLE THIS AFTERNOON. A RAIN
SHIELD OVER EASTERN GEORGIA WILL CROSS THE AREA EARLY THIS
AFTERNOON WHICH WILL BRING SOME IFR VISIBILITY ALONG WITH MVFR
CEILINGS. THUNDERSTORMS BECOME MORE PROBABLY AS THE COLD FRONT
APPROACHES WITH THE BEST CHANCE BEING EARLY THIS EVENING. SOME
OF THE STORMS MAY BE SEVERE. THE FRONT WILL BE EAST OF THE AREA BY
MIDNIGHT TONIGHT...WITH VFR CONDITIONS RETURNING BY WEDNESDAY
MORNING AS SKIES CLEAR AND WINDS DIMINISH.
OUTLOOK...THE FRONTAL SYSTEM WILL MOVE OFFSHORE WEDNESDAY
MORNING WITH VFR CONDITIONS PREVAILING. NO SIGNIFICANT IMPACTS
EXPECTED ON THURSDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 5 AM EST WEDNESDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 5 AM EST WEDNESDAY FOR GAZ040-063>065-
077.
&&
SYNOPSIS...
NEAR TERM...07
SHORT TERM...07
LONG TERM...
AVIATION...Hazardous weather outlook, Mar 4, 5:11 AM EST, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 511 AM EST TUE MAR 4 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-051015- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 511 AM EST TUE MAR 4 2008 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A STRONG COLD FRONT MOVES ACROSS THE REGION. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME SEVERE PRODUCING DAMAGING WINDS AND POSSIBLE ISOLATED TORNADOES. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 7:06 PM EST | Tornado Warning | CAE | Aiken | 39 min |
| Mar 4, 9:33 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Richland | 42 min |
| Mar 4, 9:45 PM EST | Severe Thunderstorm Warning | CAE | Kershaw | 29 min |
| Mar 4, 9:53 PM EST | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Sumter | 37 min |
| Mar 4, 11:41 PM EST | River Flood Warning | CAE | Fairfield, Newberry, Richland | 6 hr |
Nearby
Tornado Warnings in South Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.